Session Time: 12:00pm-1:30pm
Objective: To describe the frequency, characteristics and potential risk factors for Dopamine Agonist Withdrawal Syndrome (DAWS).
Background: Dopamine agonists are a mainstay of treatment for patients with Parkinson’s disease (PD); however, side effects limit their use, often necessitating dose reduction or discontinuation. Upon withdrawal, patients may experience dopamine agonist withdrawal syndrome (DAWS).
Methods: We performed a retrospective chart review of all PD patients, who fulfill the United Kingdom Parkinson’s disease Society Brain Bank criteria, over a 2-year period, from January 2011 to December of 2012, at the Cleveland Clinic. Demographic data included: gender, race, age at the time of dopamine agonist withdrawal, name of the dopamine agonist, and the duration of PD as well as dopamine agonist use. We then carefully reviewed all notes (in-patient visits, electronic and telephone correspondences) to determine if the patient had experienced any symptoms that can be considered a side effect of dopamine replacement therapy as well as symptoms consistent with DAWS, which included panic attacks, depression, diaphoresis, agitation, fatigue, pain, drug craving, nausea or orthostatic hypotension.
Results: 313 PD patients were on a dopamine agonist and 39.5% of patients had a change in their dose of medication for various reasons. Of 102 patients who had experienced a side effect on a dopamine agonist requiring dose adjustment, 19.6% of them developed symptoms consistent with DAWS. Contrary to previous reports, we have found other side effects besides impulse control disorders also increase risk for developing DAWS. In contrast, if dopamine agonist was decreased or stopped due to reasons other than idiosyncratic dopamine agonist side effects (dyskinesias, DBS surgery, change in therapy, etc.) 4.5% of those patients developed DAWS. Interestingly, the prevalence of DAWS was similar whether the dopamine agonist was decreased (n=21; 19%) or completely stopped (n=103; 16.5%) (p=0.76). Our DAWS population had a shorter duration of PD, less exposure to a dopamine agonist and on a lower dose compared to those patients who did not develop DAWS. Agitation was the most common DAWS symptom reported in our cohort.
Conclusions: Retrospective analysis has revealed features associated with DAWS that have not yet been described. Further larger prospective studies would be needed to confirm our findings.
To cite this abstract in AMA style:S. Patel, X. Garcia, M.E. Mohammad, X.X. Yu, K. Vlastaris, K. O'Donnell, K. Sutton, H.H. Fernandez. Dopamine agonist withdrawal syndrome (DAWS) in a tertiary Parkinson’s disease center [abstract]. Mov Disord. 2016; 31 (suppl 2). https://www.mdsabstracts.org/abstract/dopamine-agonist-withdrawal-syndrome-daws-in-a-tertiary-parkinsons-disease-center/. Accessed September 23, 2023.
« Back to 2016 International Congress
MDS Abstracts - https://www.mdsabstracts.org/abstract/dopamine-agonist-withdrawal-syndrome-daws-in-a-tertiary-parkinsons-disease-center/